Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Grand Forks, ND

May 24, 2014Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2014, 4:49 PM CDT for Roseau County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2014, 4:49 PM CDT (21:49 UTC)
Expired
May 24, 2014, 5:45 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 208 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WUUS53 KFGF 242149
SVRFGF
MNC135-242245-
/O.NEW.KFGF.SV.W.0002.140524T2149Z-140524T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
449 PM CDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 545 PM CDT

* AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROSEAU...AND
  MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSEAU AROUND 500 PM CDT.
  SALOL AROUND 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4899 9532 4897 9533 4895 9531 4893 9532
      4866 9573 4878 9594 4901 9570 4901 9543
      4900 9539 4900 9533
TIME...MOT...LOC 2149Z 214DEG 14KT 4879 9575

HAIL...1.00IN
WIND...<50MPH

$$

VG
1 follow-up statement
203 
WWUS53 KFGF 242215
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
515 PM CDT SAT MAY 24 2014

MNC135-242225-
/O.CAN.KFGF.SV.W.0002.000000T0000Z-140524T2245Z/
ROSEAU MN-
515 PM CDT SAT MAY 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROSEAU COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4899 9532 4897 9533 4895 9531 4893 9532
      4866 9573 4878 9594 4901 9570 4901 9543
      4900 9539 4900 9533
TIME...MOT...LOC 2215Z 226DEG 8KT 4882 9570

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:30 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 24, 3:30 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
330 PM CDT SAT MAY 24 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT MAY 24 2014

THE MAIN CHALLENGE WILL BE CONVECTIVE CHANCES AND TEMPS. IT FEELS
LIKE SUMMER TODAY WITH SOME AREAS APPROACHING 90. THERE IS SOME
CONVECTIVE ACTIVITY NORTH IN CANADA...AND TO THE WEST OVER SC ND.
EXPECT THIS ACTIVITY TO SLOWLY WORK INTO THE REGION OVERNIGHT AND
ON SUNDAY.

FOR TONIGHT...WHILE OVERALL FORCING REMAINS FAIRLY WEAK...THE
COMBINATION OF DEWPOINTS AROUND 60...INCREASING DEEPER MOISTURE
AND CAPES AROUND 1500 J/G WILL MEAN THE CHANCE FOR STORMS MAINLY
ALONG AND WEST OF THE VALLEY. TEMPS WILL BE MILD GIVEN HIGHER
DEWPOINTS AND WARM TEMPS TODAY.

ON SUN AND SUN NIGHT...THE CHANCE FOR SHOWERS AND STORMS WILL
INCREASE FROM WEST TO EAST. A SFC BOUNDARY WILL ALSO MOVE INTO THE
AREA...WITH DEEP MOISTURE BY SUNDAY AFTERNOON AND PWATS AROUND 1.5
INCHES. THERE WILL BE MINIMAL SHEAR THOUGH...SO EXPECTING MORE
HEAVY RAIN FROM STORMS THAN SEVERE WEATHER...ALTHOUGH THERE COULD
BE A FEW ISOLATED HAIL/WIND EVENTS. STORM MOTION SUNDAY AFTERNOON
AND OVERNIGHT WILL BE FROM THE WEST AROUND 15KT...SO ANY TRAINING
OF ECHOES WILL NEED TO BE MONITORED FOR SOME HIGHER LOCAL RAINFALL
AMOUNTS POSSIBLE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT MAY 24 2014

FOR MEMORIAL DAY AND TUESDAY...IT LOOKS A BIT UNSETTLED AT TIMES
WITH DEEPER MOISTURE AND INSTABILITY NEARBY. IT APPEARS THE BEST
CHANCES FOR STORMS MONDAY WILL BE IN THE SOUTH MONDAY...THEN IN
THE NW ON TUE AS ANOTHER FRONT APPROACHES THE REGION. TEMPS SHOULD
REMAIN ABOVE NORMAL FOR A CHANGE THROUGH THE PERIOD.

TUESDAY NIGHT TO SATURDAY...THE CONTINUED WARM SPELL LASTS THRU THE
NEXT WEEK WITH ISOLATED THUNDER POSSIBLE JUST ABOUT EVERY PERIOD.
THE 500MB FLOW REMAINING ZONAL TO SOUTHWESTERLY AS THE JET STREAM
REMAINS WEST AND NORTH OF THE CWFA...THE FOCUS FOR WIDESPREAD
CONVECTION WILL REMAIN IN THE HIGH PLAINS. WITH PWATS IN THE 1 TO
1.5 INCH RANGE ISOLATED THUNDER IS POSSIBLE WITH A WEAK RIPPLE IN
THE FLOW OR WITH CONVECTIVE TEMPS BEING REACHED...THE LATTER MORE
LIKELY. AS A RESULT POPS IN MOST EVERY PERIOD IN THE EXTENDED THOUGH
MOST OF THE TIME MOST LOCATIONS WILL BE DRY...WITH AFTN AND EVENING
TIMES THE BEST POTENTIAL FOR TSRA. TEMPS CONTINUE TO BE ABOVE NORMAL
FOR THE END OF MAY....WITH MAX TEMPS +/- A FEW DEGREES FROM 80.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1230 PM CDT SAT MAY 24 2014

VFR WITH SSW WINDS GUSTING TO 20 TO 25 KTS THIS AFTN. MAYBE THUNDER
AT DVL OVERNIGHT THOUGH LOW CONFIDENCE AND NO MENTION IN TAF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...JK/DK
AVIATION...JK
Hazardous weather outlook, May 24, 7:07 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
707 AM CDT SAT MAY 24 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
707 AM CDT SAT MAY 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SPOTTY THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
HOWEVER THE BEST POTENTIAL WILL BE AFTER MIDNIGHT WEST OF THE
VALLEY WITH THE APPROACH OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE REGION WITH
THE PASSAGE OF A COLD FRONT. STRONGER STORMS COULD APPROACH SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 24, 3:44 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
344 PM CDT SAT MAY 24 2014

MNZ005-242130-
ROSEAU MN-
344 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEAU COUNTY UNTIL 430
PM CDT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES EAST OF GREENBUSH...OR 15 MILES SOUTHWEST OF
ROSEAU...MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
WANNASKA AROUND 405 PM CDT.
FOX AROUND 425 PM CDT.
ROSEAU...SALOL AND MALUNG AROUND 430 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 9575 4884 9542 4855 9589 4864 9609
TIME...MOT...LOC 2043Z 218DEG 12KT 4866 9590

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:44 PM CDTSpecial Weather StatementFGFRoseau46 min
May 24, 5:29 PM CDTSpecial Weather StatementFGFRoseau61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.